Hypotension in severe dimethoate self-poisoning

J. Davies, D. Roberts, P. Eyer, N. Buckley, M. Eddleston

Research output: Contribution to journalArticlepeer-review

Abstract

Introduction. Acute self-poisoning with the organophosphorus (OP) pesticide dimethoate has a human case fatality three-fold higher than poisoning with chlorpyrifos despite similar animal toxicity. The typical clinical presentation of severe dimethoate poisoning is quite distinct from that of chlorpyrifos and other OP pesticides: many patients present with hypotension that progresses to shock and death within 12-48 h post-ingestion. The pathophysiology of this syndrome is not clear. Case reports. We present here three patients with proven severe dimethoate poisoning. Clinically, all had inappropriate peripheral vasodilatation and profound hypotension on presentation, which progressed despite treatment with atropine, i.v. fluids, pralidoxime chloride, and inotropes. All died 2.5-32 h post-admission. Continuous cardiac monitoring and quantification of troponin T provided little evidence for a primary cardiotoxic effect of dimethoate. Conclusion. Severe dimethoate self-poisoning causes a syndrome characterized by marked hypotension with progression to distributive shock and death despite standard treatments. A lack of cardiotoxicity until just before death suggests that the mechanism is of OP-induced low systemic vascular resistance (SVR). Further invasive studies of cardiac function and SVR, and post-mortem histology, are required to better describe this syndrome and to establish the role of vasopressors and high-dose atropine in therapy.
Original languageEnglish
Pages (from-to)880-884
Number of pages5
JournalClinical Toxicology
Volume46
Issue number9
DOIs
Publication statusPublished - Jan 2008

Keywords

  • Acute poisoning
  • Organophosphate insecticides
  • Insecticides

Fingerprint

Dive into the research topics of 'Hypotension in severe dimethoate self-poisoning'. Together they form a unique fingerprint.

Cite this